Id-like reaction to BCG therapy for bladder cancer
Lowther C, Miedler JD, Cockerell CJ. Cutis. 2013 Mar;91(3):145-6, 151.

Source

Big Horn Basin Skin Center, Cody, Wyoming, USA.

Abstract

Id reaction, also known as autoeczematization, is the development of dermatitis that is distant to an initial site of infection or sensitization. Clinical findings typically include an acute, intensely pruritic maculopapular or papulovesicular eruption that most frequently involves the extremities. Histology typically reveals spongiotic dermatitis that often is vesicular, and eosinophils may be present in the infiltrate. Id reactions can result from inflammatory skin conditions such as stasis dermatitis as well as infectious entities including mycobacterial infections. BCG live therapy consists of an attenuated strain of Mycobacterium bovis that is utilized as a first-line treatment of superficial transitional cell carcinomas. We report the case of an id-like reaction in a 90-year-old man who developed an intensely pruritic, scaly, erythematous eruption on all 4 extremities 2 weeks after starting weekly intravesical use of BCG therapy for superficial transitional cell carcinoma. A representative biopsy demonstrated spongiotic dermatitis with overlying scaling and an eosinophilic infiltrate. The eruption resolved after discontinuation of BCG therapy and treatment with topical corticosteroids.